Alert archive / Hawaii / Wind Advisories in 2019
Wind Advisory 31, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 21, 2019, 3:36 PM HST for 4 counties in Hawaii. It took effect at Nov 22, 2019, 2:57 AM HST. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2019, 3:36 PM HST (01:36 UTC)
- In effect from
- Nov 22, 2019, 2:57 AM HST
- Expired
- Nov 24, 2019, 3:29 AM HST
- In force
- 49 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118 WWHW70 PHFO 220136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Thu Nov 21 2019 HIZ001>021-024>026-220945- /O.NEW.PHFO.WI.Y.0031.191122T1600Z-191123T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 336 PM HST Thu Nov 21 2019 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST FRIDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. Winds will be strongest over and to the west of the terrain. * WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, Niihau, Oahu and the Big Island Hawaii. * WHEN...From 6 AM to 6 PM HST Friday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Kino
7 follow-up statements
337 WWHW70 PHFO 221257 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 257 AM HST Fri Nov 22 2019 HIZ001>021-024>026-230400- /O.EXT.PHFO.WI.Y.0031.191122T1257Z-191123T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 257 AM HST Fri Nov 22 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. Winds will be strongest over and to the west of the terrain. * WHERE...Portions of all Hawaiian Islands. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
172 WWHW70 PHFO 230146 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 346 PM HST Fri Nov 22 2019 HIZ001>011-230300- /O.CAN.PHFO.WI.Y.0031.000000T0000Z-191123T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 346 PM HST Fri Nov 22 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished across the area. However, locally breezy conditions can be expected across some locations through Saturday. $$ HIZ012>021-024>026-231000- /O.EXT.PHFO.WI.Y.0031.000000T0000Z-191124T0400Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 346 PM HST Fri Nov 22 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. Winds will be strongest over and to the west of the terrain. * WHERE...Portions of Maui County and the Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
028 WWHW70 PHFO 230849 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1049 PM HST Fri Nov 22 2019 HIZ027-231700- /O.EXA.PHFO.WI.Y.0031.000000T0000Z-191124T0400Z/ Big Island Interior- Including the city of Bradshaw Field, Saddle Road Above 5000 feet 1049 PM HST Fri Nov 22 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Big Island Interior County. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ012>021-024>026-231700- /O.CON.PHFO.WI.Y.0031.000000T0000Z-191124T0400Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 1049 PM HST Fri Nov 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. Winds will be strongest over and to the west of the terrain. * WHERE...Portions of Maui County and the Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Birchard
998 WWHW70 PHFO 230851 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 1051 PM HST Fri Nov 22 2019 HIZ027-231700- /O.COR.PHFO.WI.Y.0031.000000T0000Z-191124T0400Z/ Big Island Interior- Including the city of Bradshaw Field, Saddle Road Above 5000 feet 1051 PM HST Fri Nov 22 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Big Island Interior. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ012>021-024>026-231700- /O.CON.PHFO.WI.Y.0031.000000T0000Z-191124T0400Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa 1051 PM HST Fri Nov 22 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. Winds will be strongest over and to the west of the terrain. * WHERE...Portions of Maui County and the Big Island. * WHEN...Until 6 PM HST Saturday. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Birchard
436 WWHW70 PHFO 231316 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 316 AM HST Sat Nov 23 2019 HIZ012>021-024>027-240400- /O.CON.PHFO.WI.Y.0031.000000T0000Z-191124T0400Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 316 AM HST Sat Nov 23 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. Winds will be strongest over and to the west of the terrain. * WHERE...Portions of Maui County and the Big Island. * WHEN...Until 6 PM HST Today. * IMPACTS...Winds this strong are capable of downing trees, causing power outages, and downing tents and other temporary structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ Birchard
270 WWHW70 PHFO 240142 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 342 PM HST Sat Nov 23 2019 HIZ012>021-024>027-240945- /O.EXT.PHFO.WI.Y.0031.000000T0000Z-191124T1600Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 342 PM HST Sat Nov 23 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Kahoolawe, Lanai, Maui, Molokai and the Big Island Hawaii. * WHEN...Until 6 AM HST Sunday. * IMPACTS...Winds this strong are capable of downing trees, causing power outages, and downing tents and other temporary structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Kino
900 WWHW70 PHFO 241329 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 329 AM HST Sun Nov 24 2019 HIZ012>021-024>027-241430- /O.CAN.PHFO.WI.Y.0031.000000T0000Z-191124T1600Z/ Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala- South Big Island-Big Island North and East-Kohala- Big Island Interior- Including the cities of Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 329 AM HST Sun Nov 24 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished across the area. However, locally breezy conditions can be expected across some locations today. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 21, 9:59 AM HST, 5 hours 37 minutes earlier.
Area forecast discussion, Nov 21, 9:59 AM HST, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 959 AM HST Thu Nov 21 2019 .SYNOPSIS... Trade winds will strengthen Friday and will bring windy and showery weather through Saturday. Showers will be most prevalent over windward and mauka areas, with showers spilling over into leeward communities from time to time. The trades are expected to ease a bit next week. Trade wind showers will continue to focus over windward and mauka areas, with less shower activity reaching leeward locales. && .DISCUSSION... Latest radar and satellite imagery is showing numerous showers this morning over windward and mauka areas with scattered showers over leeward areas. Cloud tops of up to 40,000 feet have been observed north and northeast of the state. Due to the elevated cloud tops and numerous showers upstream of the state, the forecast has been updated to increase shower coverage and to include slight chance of thunderstorms over Kauai for today. For tonight, breezy and showery conditions will likely continue across the state as another band of clouds moves through the state. Starting Friday, models are in good agreement with the pressure gradient tightening across the state. Trade winds are expected to strengthen and confidence is increasing for wind speeds to reach wind advisory criteria across many areas through Saturday. The weekend should remain windy and showery on Saturday, with a slight decrease of winds and shower coverage possible on Sunday. We should see the trades ease and shift around to more of an east-southeasterly direction during the first half of next week, as a trough of low pressure sets up several hundred miles west of the state. Moderate to breezy trades will likely hold in place across windward sections of the Big Island and Maui, with light to moderate trades expected elsewhere, lightest in leeward locales. Forecast details become more uncertain towards the middle of next week. Although both the GFS and ECMWF are in good agreement that a trough of low pressure will develop west of the state, and have come into better agreement with respect to the location where the trough will set up for the 00Z runs, run to run consistency has shown some significant deviations which will have a considerable impact on the weather we see locally. For now and until details become more clear, the forecast will reflect a trade wind shower pattern favoring windward and mauka showers and the occasional leeward spillover through the extended portions of the forecast. && .AVIATION... Strengthening surface high pressure northeast of the state will bring breezy east northeast trades winds through the remainder of today. Areas of enhanced moisture caught up in the flow, combined with weak instability, will generate scattered showers mainly along the windward coasts and slopes. MVFR conditions may occur with mountain obscuration from low ceilings and decreased visibility. A few showers could make it over the mountainous terrain and on the leeward areas. AIRMET Sierra remains in effect for north thru east sides of Maui, Molokai, and Oahu above 2000 feet due to mountain obscuration from clouds and showers. AIRMET Tango remains in effect over and immediately south thru west of mountains on all islands below 8000 feet due to tempo moderate turbulence. && .MARINE... Trade winds will continue to strengthen today and tonight with speeds reaching near gale force in some of the channels Friday through and Saturday due to a strengthening surface high far northeast of the area. A Small Craft Advisory (SCA) is currently in effect for all Hawaiian waters, due to the large northwest swell and/or locally strong trades and rough, choppy seas that will continue to increase tonight. This SCA, in effect until 6 pm HST Friday, is likely to be extended through the weekend. The northwest swell has arrived, with buoy 51001 peaking at 14 feet yesterday evening with a 16 second period. It is currently on the way down, but because this swell is running up to 4 feet higher than Wave Watch, a High Surf Warning was issued for north and west shores of Kauai and Oahu, while a High Surf Advisory (HSA) continues for north and west Molokai and north facing Maui shores through 6 PM this evening. There is enough of a west component to this swell where the southern half of the Big Island coastline will be affected, so an HSA is now in effect through 6 AM, followed by a gradual decline through Friday. A reinforcing, moderate northwest swell will fill in this weekend, followed by a smaller northwest swell arriving Wednesday of next week. As a result of the strong trades, east facing shores of most islands will see advisory level surf over the weekend. Lastly, a series of a small background southwest swell will maintain small surf along south facing shores through the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau. High Surf Advisory until 6 AM HST Friday for Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Kona. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters. && DISCUSSION...Kino/Wroe AVIATION...Thomas MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:43 PM HST | Gale Watch | HFO | 12 hr | |
| Nov 21, 3:43 PM HST | Small Craft Advisory | HFO | 12 hr | |
| Nov 22, 3:39 AM HST | Gale Warning | HFO | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.